A nurse is caring for a patient with acute kidney injury (AKI) who has been receiving continuous renal replacement therapy (CRRT) for 24 hours. Which assessment finding would be the priority concern requiring immediate intervention?
1Urine output of 25 mL/hour for the past 2 hours
2Blood pressure of 90/60 mmHg with baseline of 120/80 mmHg
3Sudden cessation of blood flow in the CRRT circuit with clotting visible in the filter✓ 정답
4Serum potassium level of 5.8 mEq/L (normal: 3.5-5.0 mEq/L)
해설
Sudden cessation of blood flow with clotting in the CRRT circuit is a critical emergency that can lead to treatment failure and blood loss, requiring immediate intervention. Other findings (oliguria, hypotension, hyperkalemia) are less urgent in this context.
Core Nursing ExplanationKey Concept Analysis: This question assesses the nurse's ability to prioritize interventions for a patient on Continuous Renal Replacement Therapy (CRRT). CRRT is a life-sustaining treatment for patients with severe Acute Kidney Injury (AKI). The core principle is that any event that stops the therapy itself and poses an immediate, direct threat to the patient's safety or the integrity of the treatment is the highest priority. This requires understanding the mechanics of CRRT and the concept of "loss of therapy" as a critical event.
Answer Rationale: Key Point! A sudden cessation of blood flow with visible clotting in the CRRT circuit is the priority. This represents a circuit clot, which is an emergency for several reasons: 1) It immediately stops the life-sustaining therapy (fluid removal, electrolyte correction, toxin clearance). 2) The clotted blood in the circuit is lost, which can be significant and lead to hypovolemia and anemia. 3) A clotted filter cannot be salvaged; the entire circuit must be replaced, which is costly and delays therapy. Immediate intervention (stopping the pump, clamping lines, potentially replacing the circuit) is required to prevent further blood loss and restore therapy.
Distractor Analysis:
Watch out for confusion! Option 1: A urine output of 25 mL/hour is actually within normal range (30 mL/hr is the typical threshold for oliguria). Even if it were low, in a patient on CRRT for AKI, low urine output is an expected finding and is being managed by the therapy itself.
Watch out for confusion! Option 2: A blood pressure of 90/60 mmHg (from a baseline of 120/80) indicates hypotension, which is concerning. However, in the context of CRRT, hypotension is a common complication often related to fluid removal (ultrafiltration). The nurse would first assess the patient, check the CRRT parameters (net ultrafiltration rate), and likely administer a fluid bolus per protocol. While important, it is not as immediately catastrophic as a clotted circuit stopping all therapy.
Watch out for confusion! Option 4: A serum potassium of 5.8 mEq/L is hyperkalemia, a serious electrolyte imbalance. However, the patient is *actively receiving CRRT*, which is one of the most effective treatments for hyperkalemia. The nurse should report this and may need to adjust the CRRT prescription, but the therapy is ongoing and addressing the problem. A clotted circuit, on the other hand, would immediately allow the potassium to rise unchecked.
Related Concepts: The priority is always on threats to the ABCs (Airway, Breathing, Circulation) and loss of a critical life-support system. In this scenario, the CRRT machine is an extension of the patient's circulatory and renal system. Its failure is analogous to a sudden circulatory collapse.
Concept Summary
Concept
Description
Nursing Implication
CRRT Circuit Clot
Formation of a thrombus in the filter or tubing, stopping blood flow.
Place patient supine. Check UF rate (often too high). Temporarily stop UF. Administer fluid bolus (NS) per protocol.
Severe Hyperkalemia (K+ > 6.5)
High - Risk of cardiac arrest.
Assess ECG for peaked T waves. Ensure CRRT is running optimally. Administer medications (IV insulin/glucose, calcium gluconate) as ordered.
Decreased Urine Output
Low - Expected finding in AKI.
Document. Continue monitoring. Not a trigger for immediate intervention while on CRRT.
Anatomy, Physiology & Pharmacology PointsPhysiology: CRRT works by slowly and continuously removing blood, filtering it through an artificial membrane (filter), and returning it to the patient. It mimics the glomerular filtration rate (GFR) of the kidneys over 24 hours. Anticoagulation (often heparin or citrate) is used to prevent clotting in the extracorporeal circuit.
Pharmacology: A key reason circuits clot is inadequate anticoagulation. Nurses must monitor activated clotting times (ACT) or other coagulation parameters and adjust anticoagulant infusions as per protocol.
Memory TipsCRRT Priority Mnemonic: "CLOT is HOT" Circuit Loss Of flow = Top priority. It's Highest Order Threat.
Think of it this way: The machine is doing the job of the failed kidneys. If the machine stops, the patient's condition will deteriorate rapidly. Always prioritize fixing the machine first when it's a critical failure.
High-Frequency NCLEX Topics
NCLEX loves to test priority-setting in patients on life-support technology (ventilators, CRRT, intra-aortic balloon pumps). The rule is: A problem that causes the immediate loss of the life-support intervention takes priority over a chronic or expected complication of the disease being treated. Be prepared to choose "machine/alarm/problem" over "lab value/vital sign" in these scenarios.
Watch Out for Question Variations!
* Instead of clotting, the question could ask about: "Air in the blood line" (also a high priority - risk of air embolism).
* The priority could shift if the hypotension is severe and causing symptoms (e.g., "BP 70/40 with confusion and chest pain"). Then, the hypotension might be the priority because it's causing acute harm despite the therapy running.
* They could ask for the first nursing action: The answer is often "Stop the infusion pump" or "Clamp the affected line" to isolate the problem.
Nursing Clinical Practice GuideClinical Scenario: You are the nurse for Mr. Johnson, a 68-year-old patient with sepsis-induced AKI. He has been on CVVH (a type of CRRT) for 18 hours. During your rounds, you hear the machine alarm. The screen reads "High Venous Pressure" and you see dark, stagnant blood in the venous chamber and filter.
Nursing Intervention Strategy:
1AssessmentImmediately assess the patient's vital signs and level of consciousness. Look at the entire CRRT circuit from the arterial (blood drawing) line to the venous (blood returning) line.
2Immediate Action (Priority!)Press the "Blood Pump Stop" button. Clamp both the arterial and venous blood lines using the slide clamps on the tubing. This prevents further blood stasis and loss.
3Communication & CollaborationNotify the charge nurse and the nephrology/dialysis nurse immediately. Inform the provider (MD/APRN) that the circuit has clotted and therapy is interrupted.
4PreparationGather a new CRRT circuit and priming solution. Assist the dialysis nurse in disconnecting the clotted circuit and priming/initiating the new one. Monitor the patient closely for signs of fluid overload or electrolyte imbalance during the downtime.
5DocumentationDocument the time the clot was discovered, your actions, the patient's response, the time the new circuit was initiated, and any blood loss estimated.
Patient Safety and Precautions:
* Never attempt to "flush" a clotted CRRT circuit back into the patient. This could push a clot into the patient's circulation.
* Ensure vascular access (e.g., dialysis catheter) is patent and not kinked before assuming the circuit is clotted.
* Understand your unit's protocol for administering fluid boluses during CRRT-related hypotension.
Nursing Procedure & Medication FlowResponding to a Clotted CRRT Circuit:
1. STOP the blood pump.
2. CLAMP arterial line, then venous line.
3. ASSESS the patient (VS, symptoms).
4. NOTIFY dialysis nurse and provider.
5. PREPARE for circuit change.
6. MONITOR patient during interruption.Anticoagulation in CRRT: If the patient is on heparin, the nurse may be responsible for monitoring the Activated Clotting Time (ACT). If on regional citrate anticoagulation (RCA), you must monitor ionized calcium levels closely to prevent hypocalcemia or citrate toxicity.
A Word from Your Senior Nurse
"In the ICU, your patient is often connected to more machines than you can count. It's easy to get overwhelmed by the beeps and alarms. Here's the secret: Always connect the machine problem back to the patient's body. A clotted CRRT circuit isn't just a machine problem—it means your patient's blood is clotting outside their body, they're losing that blood volume, and their kidneys just 'turned off' again. By acting swiftly to secure the circuit, you're protecting their blood volume and getting them back on therapy faster. This kind of systems-thinking—linking pathophysiology, technology, and nursing action—is what makes an excellent critical care nurse and will shine through on your NCLEX."